The Elite Nurse Practitioner Email List | Sign up to receive updates on new blog posts!

“You can get past the dead end. You can break through the ceiling. I did and so have countless others.”

Clinical Pearl Wednesday #36

Have a pulmonary patient who uses an inhaled corticosteroid dry powder inhaler who is complaining of dysphonia (hoarse voice)?

Hoarseness is a common side effect with inhaled dry powder corticosteroids. Risk factors include poor technique and not using a spacer. Another common risk factor is not rinsing the mouth after the inhalation.

How do you fix this issue? Teach proper technique, utilize a spacer, or consider switching the patient from a dry powder inhaler to a metered dose inhaler.

Also take a good look at their pharynx! Candida can often be to blame as well!

2 thoughts on “Clinical Pearl Wednesday #36

  1. Dry powder ICS are hard for Geri patients to use. They have very poor technique and do not rinse well. It is one of the more common causes of sore throat in nursing home patients who use them!

Leave a Reply

Your email address will not be published. Required fields are marked *


Copyright 2020 Galaxy Medical Southwest LLCĀ  | Legal Disclaimer